While on this tx I have noticed that the little cuts and scrapes are taking longer to heal than usual. A cut on a hand or leg that would normally take a week to 10 days to heal is now taking as much a month or more to heal. I don
I just asked my nurse this question yesterday! She really didn't have an answer for me. I burned my arm cooking about a month ago...just a little burn. It still is not totally healed. Also, I got a paper cut on my finger last week. The area got very swollen and red. Hot to the touch, etc. The redness and swelling has gone down but the cut looks like I did it yesterday!! It will be interesting to see if anyone has a take on this problem.
I also never had any trouble healing/fighting off infection until I went on tx. I think it has something to do with your white cell count being reduced. Interferon is great for killing viruses - not so much bacteria.
While on tx I had to use Augmentin for one infection. Some people end up in the hospital on IV antibiotics if they let things go to long. Even though my WBC and other white counts bounced back to normal after treating, I still had to watch myself on this for quite a while.
It's probably because your neutrophils are low (relatively speaking). Neutrophils (also called ANC's) are a type of white blood cell that is responsible for gobbling up bacteria and fungus (there are several types of white blood cells, not just one). If they weren't around we'd die from infections. Taking interferon can greatly reduce the neutrophil count within your body, which can cause the very slow healing cuts and scratches you're experiencing. If your neutrophil count goes low enough, your IFN dose will be redcuced or stopped altogether. I've had the same slow healing cuts/scratches during my treatment (stopped all meds 3 weeks ago). But now that my neutrophils are starting to rebound I'm noticing a lot of those little cuts and sores healing right up.
Alcohol and peroxide should not be poured onto a wound. It damages tissue.
Here is a blurp. I am sure there are more. I am allergic to mycin so I can't use neosporin, I am allergic to adhesives, but can use paper tape. I swear by bacitracin.
Really, take care, the last thing you need is an infection.
not to scare you, BUT, if your wbc and anc are low that's even more of a reason to protect your skin as much as possible coz what seems like just a little scrape can turn into a full-blown infection that could land you in the hospital.
It is serious and you do have to be careful.
it's one reason i can't work now - can't be around hundreds of bacteria-infested kids coz i'm way too susceptible to infection. same thing can happen with any external skin wounds.
So try to take it easy and if you do get a cut DON"T IGNORE IT!!!!! Douse it with alcohol or hydrogen peroxide, slather it with neosporin and cover it with a bandaid! For real!
Good question. I have little coordination (complete klutz) and I tend to get little cuts and scratches all over, all the time. During treatment these did not heal the way they used to. I tried using hydrogen peroxide and this helped but has left me with a bit of dark discoloration where the scrapes were. It has taken close to one year and finally these spots are starting to fade. I don't recommend using the hydrogen peroxide. My doctor was not really impressed with my lack of healing, but I know it was due to treatment. Now that treatment is over, my many bumps, bruises and scrapes are healing better.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.